I have had a history of inappropriate sinus tach. for many years, it has been under control with NO meds for 4 years. Yoga is the only thing I use. About two months ago, i stood up one day from a seated position and my heart started to race ago, I had a nasty episode. After 3 hours, I noticed that it had been 3 hours! I went to my health center to see if it was possible the steroid that they had prescribed me and that I had just started that morning. My heart rte was so high they sent me to the er. It would somewhat lower when I layed down, but jumped up as soon as i sat up. ER couldn’t lower it. Two months later they are all telling me "try an anti anxiety to take the edge off." No one will listen and I have reached my breaking point. Every day is a struggle for me. There are days that getting out of bed seen like a marathon. resting hr is90+. symptoms... -Constatnt elevated heart rate (hasn't been as bad, mostly 100-110) SEVERE mental fog,tingling in limbs at random moments, chest pains, EXHAUSTION, no motivation, unexplained weight loss , stair/walking, kill me! Short of breath, dizziness, inability to take deep breaths without feeling like passing out, passing out. I had a positive tilt test while on 800mg of Acebutolol. initial tilt I dropped 25 points, second (after they spray under the tounge, heart rate increased to 114 and blood pressure dropped to 60's *they also said that my heart rate and bp dropped together at one point. NO DR HAS ACKNOWLEDGED MY POSITIVE TILTI am thinking POTS...but can pots start all of the sudden one day? I am hoping it is something else bc i know POTS isn't a quick fix. I have had every blood test done under the sun looking for a deficiency, diabetes, thyroid, adrenaline etc. All fine, except my cholesterol is slightly up. Heart is of normal size and function. Normal beat, just elevated hr. What should I do? I’ve lost faith in all of my dr’s
You are right to be concerned about these symptoms and I’m sorry to hear that you feel that you have reached your breaking point. Hang in there! Palpitations such as those you describe can really impair your quality of life and so it is important that you feel that your symptoms are taken seriously and that all of the right things have been done to make sure your heart is OK and also to identify effective treatment options.
If we start with the good news – your tests were reportedly negative for diabetes, thyroid disease and adrenal disease. You report also that you have normal heart size and function so I presume that you have had a normal heart ultrasound (‘echocardiogram). These are all good things.
Now let’s focus on your symptoms. The positive tilt table test is important and I agree that you do need to discuss this result, preferably with a heart specialist who has sub-specialty training in rhythm disturbances (i.e. a cardiac electrophysiologist). If you have already seen an electrophysiologist (which I am suspecting due to the acebutolol prescription) there is no harm in providing him/her with an update and/or getting a second opinion. Your symptoms could certainly be consistent with postural orthostatic tachycardia syndrome (POTS) but other differentials should be considered. Further investigations might include: serum electrolytes, B12 levels, norepinephrine levels (elevated in POTS) and tests for Addison’s disease. Conditions associated with POTS include autoimmune disease (i.e. lupus, Sjögren’s, rheumatoid arthritis) and celiacs disease. Evaluation of your female hormonal status may also be relevant. You might discuss these associations at your next specialist review. If your heart rate remains rapid it is important first to document this with a heart monitor worn over 48 hours (Holter monitor). Secondly, a repeat heart ultrasound is important if this continues over months due to the risk of weakening of the heart muscle.
General measures that can be very effective are: (1) drinking plenty of water daily (2) sports drinks before and after physical exertion to help with electrolyte balance (3) licorice tablets are a natural way to supplement your electrolytes and (4) compression stockings to help minimize pooling of blood in the legs and (5) avoidance of alcohol & (6) fish oil supplementation. Some patients require medications, which might include beta-blockers, fludrocortisone (steroids), midodrine (which helps increase blood pressure) and anti-anxiety medications. Interestingly, anti-anxiety medications are thought to help re-regulate the autonomic nervous system which is often dysregulated in POTS. Depending upon the dose prescribed, long-term steroid use can be associated with complications, including changes in mood, osteoporosis, glucose intolerance/diabetes, cholesterol disturbances, the list goes on. I would also review these with your doctor if the steroids are a long term treatment.
Your identification of yoga as being helpful suggests that you recognize the importance of the mind-body connection. I agree that this connection is important and recommend that you continue with the yoga (but stay away from hot or bikram yoga due to the risk of dehydration and collapse). Other so called ‘alternative therapies’ that might be helpful are meditation and acupuncture with accredited practitioners.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.